Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 75, NWS Lake Charles, LA

May 19, 20165 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 19, 2016, 7:39 PM CDT for 5 parishes in Louisiana. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2016, 7:39 PM CDT (00:39 UTC)
Expired
May 19, 2016, 8:15 PM CDT
In force
36 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Acadia Parish, LA, Cameron Parish, LA, Iberia Parish, LA, Jefferson Davis Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 108 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:56 PM CDTTSTM WND GST 814 Sse Gueydan, LAPUBLIC MEASURED AN 81 MPH WIND GUST ON HOME WEATHER STATION. TIME ESTIMATED FROM RADAR.
May 19, 8:06 PM CDTMARINE TSTM WIND 38Se Freshwater City, LAFRESHWATER LOCKS, LA NOS TIDE STATION MEASURED 33 KNOT WIND GUST.
May 19, 8:08 PM CDTTSTM WND GST 596 Ene Forked Island, LACWOP STATION IN ABBEVILLE MEASURED A WIND GUST OF 59 MPH.
May 19, 8:18 PM CDTTSTM WND GST 706 Ene Forked Island, LACWOP STATION IN ABBEVILLE MEASURED A WIND GUST OF 70 MPH.
May 19, 8:19 PM CDTTSTM WND GST 632 Sse Kaplan, LAPUBLIC REPORTS 65 MPH WIND GUST MEASURED WITH PERSONAL WEATHER STATION...ID C2220. TREES WERE SNAPPED FROM THE GUST.
May 19, 8:24 PM CDTTSTM WND GST 706 Ene Forked Island, LACWOP STATION IN ABBEVILLE MEASURED A WIND GUST OF 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS54 KLCH 200039
SVRLCH
LAC001-023-045-053-113-200115-
/O.NEW.KLCH.SV.W.0075.160520T0039Z-160520T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
739 PM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CAMERON PARISH IN SOUTHWESTERN LOUISIANA...
  VERMILION PARISH IN SOUTHWESTERN LOUISIANA...
  WEST CENTRAL IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  SOUTHEASTERN JEFFERSON DAVIS PARISH IN SOUTHWESTERN LOUISIANA...
  SOUTHWESTERN ACADIA PARISH IN SOUTHWESTERN LOUISIANA...

* UNTIL 815 PM CDT

* AT 739 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LAKE ARTHUR TO 11 MILES SOUTH OF WRIGHT TO NEAR
  PECAN ISLAND TO 17 MILES SOUTH OF ROCKEFELLER WILDLIFE RANGE...
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ABBEVILLE...KAPLAN...LAKE ARTHUR...GUEYDAN...PECAN ISLAND...FORKED
  ISLAND...INTRACOASTAL CITY...FRESHWATER CITY...KLONDIKE...MORSE...
  RICEVILLE...MEAUX...THORNWELL...WRIGHT...ESTHER...HENRY...LOWRY...LYONS
  POINT AND FLORENCE LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2958 9262 2985 9257 3010 9286 3015 9228
      2985 9194 2972 9215 2973 9215 2976 9213
      2975 9221 2969 9211 2962 9211 2963 9203
      2959 9197 2956 9201 2960 9200 2962 9204
      2960 9207 2959 9204 2958 9205 2953 9231
TIME...MOT...LOC 0039Z 270DEG 42KT 3006 9272 2985 9250 2960 9252 2944
9267

HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:25 PM CDT, 14 minutes earlier.

Area forecast discussion, May 19, 7:25 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
725 PM CDT THU MAY 19 2016

.DISCUSSION...

For the 05/20/16 0000 UTC TAF package.

&&

.AVIATION...
QLCS rapidly moving east over southern TX/LA and the adjacent gulf
waters, with more stratiform rain extending farther north into
central LA. TAFS were assembled with the short term driven largely
by radar/satellite trends for the onset and duration of
convection this evening. Overnight hours were derived from
guidance and model data which depict MVFR to IFR CIGS in the wake
of the rainfall, improving to VFR by mid to late morning Friday.

13

&&

.PREV DISCUSSION... /issued 437 PM CDT THU MAY 19 2016/

SYNOPSIS...
Large MCS now crossing se TX and the TX coast with a large swath of
stratiform rain extending north into e cntl TX. This activity was
occurring in advance of a shortwave trough aloft over ern NM/wrn TX.
A band of strong to svr storms was noted fm the upper TX coast sw
toward Corpus Christi. At the sfc, a quasi-stationary front sits
along the TX coast east acrs our coastal waters zones.

DISCUSSION...
The band of strong storms will cross our coastal zones and
adjacent coastal waters late this aftn and evening. ARW/HRRR/ECMWF
all seem to capture recent radar trends fairly well although ARW
is on the fast side, and followed a general blend of this guidance
for POPs and QPF for tonight. The heaviest rainfall is expected
along or south of I-10 with rainfall totals between 1-2 inches.

With the sfc front expected to remain just off the coast tonight,
little in the way of svr weather is expected over inland areas
although a few strong storms could impact the immediate coastal
parishes. Svr potential could be a little more likely toward s
cntl LA late tonight into Friday morning as a wave of low pres
develops on the front and moves inland.

Rain will end from west to east on Friday with the passage of the
upper trough while the sfc front moves east as high pres builds
in behind it. Dry weather is expected to prevail through the
weekend as upper ridging moves east over the area. This will allow
aftn highs to warm into the mid 80s, while the drier airmass will
allow overnight lows to fall into the lower to middle 60s by
Sunday morning. Low rain chcs return by Monday and are expected
each day as the upper ridge breaks down and weak disturbances
begin to approach the area fm the west.

MARINE...
A band of strong storms will cross the coastal waters this
evening. This activity is occurring in response to a strong upper
disturbance crossing the region and nearly stationary coastal
trough/frontal boundary at the sfc. A wave of low pres is expected
to develop along the front tonight, then lift ne acrs MS Friday
morning. The low will drag the front east during the day with
showers and tstms tapering off as high pres builds south. Light to
moderate east to ne winds will prevail on saturday with onshore
flow developing by late in the weekend as the sfc high moves east.
onshore flow will then persist through the week as lower pres
develops over ern CO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  83  66  87 /  80  50  10  10
LCH  69  85  69  87 /  80  40  10  10
LFT  71  85  69  88 /  80  70  10  10
BPT  69  86  70  88 /  80  30  10  10

&&

.LCH Watches/Warnings/Advisories...
LA...Coastal Flood Advisory until 1 AM CDT Friday for LAZ052>054-073-
     074.

TX...Coastal Flood Advisory until 1 AM CDT Friday for TXZ215.

GM...None.

&&
Hazardous weather outlook, May 19, 4:24 AM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
424 AM CDT THU MAY 19 2016

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-200930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
424 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER LATER TODAY AND TONIGHT
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA.

THERE IS ALSO SLIGHT RISK OF EXCESSIVE RAINFALL LATER TODAY AND
TONIGHT ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. THE
MAIN AREA FOR EXCESSIVE RAIN WILL BE SOUTH OF HIGHWAY 190.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER
TODAY AND TONIGHT. AT THE SURFACE...A STATIONARY FRONT WAS OVER
SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. THESE FEATURES WILL AID
IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS LATER
TODAY AND TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS MAINLY
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA. THE MAIN
THREAT WILL BE DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

BURSTS OF HEAVY RAIN MAY ALSO OCCUR ESPECIALLY TONIGHT. SOME
FLOODING MAY BE POSSIBLE ESPECIALLY OVER FLOOD PRONE AND POOR
DRAINAGE AREAS.

RESIDENTS ARE URGED TO MONITOR WEATHER CONDITIONS ESPECIALLY
LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER LOWER ACADIANA ON
EARLY FRIDAY. OTHERWISE...WEATHER CONDITIONS ARE EXPECTED TO
IMPROVE LATE FRIDAY WITH DRY WEATHER FORECASTED FOR THE WEEKEND.
LOW CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE
EARLY AND MIDDLE PART OF NEXT WEEK. AT THIS TIME...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, May 19, 4:15 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT THU MAY 19 2016

TXZ215-192245-
JEFFERSON TX-
415 PM CDT THU MAY 19 2016

...SPECIAL WEATHER STATEMENT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES WEST OF STOWELL TO NEAR HIGH ISLAND.
MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...GROVES...PORT NECHES...NOME...SABINE
PASS...CENTRAL GARDENS...HAMSHIRE...BEVIL OAKS...CHINA...LA BELLE...PORT
ACRES...SOUTHEAST TEXAS REGIONAL AIRPORT...FANNETT...WINNIE AND SEA RIM
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2989 9436 2989 9444 3011 9445 3012 9430
      3017 9427 3019 9418 3013 9408 3008 9409
      3007 9403 3003 9403 2998 9386 2993 9386
      2986 9393 2984 9392 2984 9395 2982 9393
      2981 9395 2969 9384 2967 9406 2956 9435
TIME...MOT...LOC 2114Z 262DEG 20KT 2978 9449 2959 9435

06
Special weather statement, May 19, 7:09 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
709 PM CDT THU MAY 19 2016

LAZ041>044-052-074-200115-
JEFFERSON DAVIS LA-EAST CAMERON LA-ACADIA LA-CALCASIEU LA-
VERMILION LA-LAFAYETTE LA-
709 PM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMERON...VERMILION...
SOUTHEASTERN JEFFERSON DAVIS...SOUTHEASTERN CALCASIEU...SOUTHERN
ACADIA AND WEST CENTRAL LAFAYETTE PARISHES UNTIL 815 PM CDT...

AT 709 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HAYES TO NEAR LACASSINE NATIONAL WILDLIFE
REFUGE TO 14 MILES SOUTHWEST OF ROCKEFELLER WILDLIFE RANGE. MOVEMENT
WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CROWLEY...ABBEVILLE...JENNINGS...RAYNE...KAPLAN...LAKE ARTHUR...GUEYDAN...
MERMENTAU...FORKED ISLAND...ROCKEFELLER WILDLIFE RANGE...PECAN ISLAND...
LACASSINE NATIONAL WILDLIFE REFUGE...FRESHWATER CITY...HAYES...GRAND
CHENIER...KLONDIKE...MORSE...RICEVILLE...THORNWELL AND ESTHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2955 9239 2958 9260 2962 9274 2972 9301
      2990 9300 3017 9309 3027 9227 2993 9215
      2976 9216 2976 9218 2975 9216 2974 9217
      2975 9221 2973 9220 2970 9216 2969 9219
      2968 9216 2958 9217 2954 9226 2953 9231
TIME...MOT...LOC 0009Z 267DEG 32KT 3011 9300 2991 9293 2955 9295

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:09 PM CDTSpecial Weather StatementLCHVermilion66 min
May 19, 7:34 PM CDTSpecial Marine WarningLCH56 min
May 19, 7:55 PM CDTTornado WarningLCHVermilion23 min
May 19, 8:17 PM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more28 min
May 19, 8:31 PM CDTSpecial Marine WarningLCH59 min
May 19, 8:45 PM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more60 min
May 19, 10:03 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion27 hr
May 19, 10:06 PM CDTRiver Flood WarningLCHLafayette, Vermilion23 hr
May 20, 4:39 AM CDTSpecial Marine WarningLCH66 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.